Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 86, NWS Austin/San Antonio, TX

May 18, 2010Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 18, 2010, 12:51 AM CDT for Dimmit County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2010, 12:51 AM CDT (05:51 UTC)
Expired
May 18, 2010, 1:45 AM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 107 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2891 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:45 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 17, 6:45 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT MON MAY 17 2010

.AVIATION...
BROAD AREA OF CONVECTION ACROSS CENTRAL TEXAS AND THE HILL COUNTRY
IS EXPECTED TO CONTINUE THROUGH THIS EVENING. HAVE INCLUDED A
TEMPO FOR TSRA AND GUSTS AT KAUS AS THE REMAINING TAF SITES SHOULD
BE TOO FAR SOUTHWEST FOR THUNDERSTORM IMPACTS. MVFR STRATUS DECK
WILL RETURN AFTER 08Z. CIGS WILL BE SLOW TO LIFT...WITH VFR
CONDITIONS NOT EXPECTED UNTIL AFTER 16Z. ASIDE FROM GUSTS IN AND
NEAR THUNDERSTORMS...SLY SFC FLOW WILL BE NEAR 10 KTS THIS EVENING
DECREASING TO 5-10 KTS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 17 2010/

DISCUSSION...
AN INCREASINGLY UNSTABLE ATMOSPHERE OVER SOUTH CENTRAL TEXAS WILL
SUPPORT DEEP CONVECTION THIS EVENING AND POSSIBLY OVERNIGHT...WITH
LOCALLY HEAVY RAINFALL AMOUNTS OF 3-5 INCHES BEING THE PRIMARY
THREAT. THE 12Z SOUNDING FROM KCRP SHOWED A 1.83 PWAT...AND THAT
AIRMASS IS SURGING NORTH OVER OUR AREA IN ADVANCE OF CONVECTION
FIRING TO OUR NORTH AND WEST. THIS IS REFLECTED IN SURFACE
DEWPOINT TEMPERATURES OBSERVED NEAR 70 TO THE LOWER 70S PUSHING
INTO MIDSECTIONS OF OUR CWFA. THIS PROCESS IS BEING AIDED BY A
SUBTROPICAL JET THAT IS STREAMING EAST ACROSS MEXICO AND NOSING
INTO SOUTH TEXAS...PLACING OUR AREA (AT LEAST PARTIALLY) IN THE
CONVECTIVE-FAVORABLE LEFT FRONT QUADRANT. ALL OF THIS ADDS-UP TO
INCREASING CHANCES FOR THUNDERSTORMS TONIGHT...MAINLY ACROSS THE
NORTHWEST HALF OF OUR AREA WITH THE BEST CHANCES ACROSS VAL VERDE
COUNTY AND THE EDWARDS PLATEAU. WILL MENTION THE POSSIBILITY FOR
SEVERE THUNDERSTORMS THERE THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS AS THREATS. CHANCES FOR THUNDERSTORMS...ALTHOUGH
MINIMAL... WILL CONTINUE INTO TUESDAY AS OUTFLOW BOUNDARIES REMAIN
WITH AMPLE ATMOSPHERIC MOISTURE.

RAIN CHANCES WILL EXIT THE FORECAST TUESDAY NIGHT AND PRESSURE
HEIGHTS WILL INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY AS A
588-590DAM 500MB HIGH BUILDS NORTH INTO SOUTH TEXAS. THE TREND
WILL BE FOR TEMPERATURES TO INCREASE TO ABOVE NORMAL THIS WEEK AND
STAY THERE INTO THE WEEKEND WITH GULF MOISTURE IN PLACE IN THE
LOWER LEVELS OF THE ATMOSPHERE. THE RIDGE OF HIGH PRESSURE WILL
SHIFT EAST LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...ALLOWING
SOUTHWEST FLOW ALOFT OVER OUR AREA WITH DECREASING PRESSURE HEIGHTS
AS A LARGE UPPER TROUGH MOVES EAST ACROSS THE ROCKIES. THIS CHANGE
WILL ALLOW MAX TEMPS TO DECREASE SLIGHTLY AND BRING BACK CHANCES
FOR THUNDERSTORMS. HOWEVER...WILL LEAVE THE MENTION OF
THUNDERSTORMS OUT OF THE FORECAST FOR SUN/MON AT THIS TIME AND
WAIT FOR MORE MODEL RUN-TO-RUN CONSISTENCY BEFORE ADDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  87  71  90  72 /  40  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  67  86  69  91  70 /  40  20  10  -   -
NEW BRAUNFELS MUNI AIRPORT     70  86  69  91  71 /  40  20  10  -   -
BURNET MUNI AIRPORT            68  84  68  89  70 /  50  20  10  -   -
DEL RIO INTL AIRPORT           72  87  70  91  72 /  60  20  10  -   -
GEORGETOWN MUNI AIRPORT        70  85  69  89  71 /  40  20  10  -   -
HONDO MUNI AIRPORT             71  86  70  90  71 /  40  20  10  -   -
SAN MARCOS MUNI AIRPORT        71  88  70  90  72 /  40  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   70  85  70  89  72 /  30  20  -   10  -
SAN ANTONIO INTL AIRPORT       72  86  71  90  72 /  30  20  10  -   -
STINSON MUNI AIRPORT           72  87  70  91  72 /  30  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/25
Hazardous weather outlook, May 17, 5:43 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT MON MAY 17 2010

TXZ171>173-183>194-202>209-217>225-228-181700-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
NORTHERN TWO-THIRDS OF SOUTH CENTRAL TEXAS...OR NORTH OF A DEL RIO
TO UVALDE TO KENEDY LINE. THE PRIMARY SEVERE THREATS ARE FOR LARGE
HAIL AND DAMAGING WINDS.

SCATTERED THUNDERSTORMS WILL FORM ALONG NUMEROUS OUTFLOW BOUNDARIES
OVER SOUTH CENTRAL TEXAS THIS EVENING. THESE BOUNDARIES WILL FIRST
CONCENTRATE THE STRONGEST THUNDERSTORMS GENERALLY ALONG AND NORTH
OF I-10 EARLY THIS EVENING...WITH STORMS BECOMING MORE FOCUSED WEST
OF HIGHWAY 281 LATE THIS EVENING INTO THE EARLY MORNING HOURS.

LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE BY
LATE TONIGHT...MAINLY ACROSS THE HILL COUNTRY AND EDWARDS
PLATEAU...INCLUDING VAL VERDE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 17, 10:33 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 N PANDALE             30.20N 101.55W
05/17/2010  M1.75 INCH       VAL VERDE          TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1000294

AKF
Local storm report, May 17, 10:49 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     NIXON                   29.27N  97.76W
05/17/2010                   GONZALES           TX   CO-OP OBSERVER

            ANEMOMETER MEASURED 40 MPH WINDS AND SMALL TREE
            BRANCHES ARE DOWN

&&

EVENT NUMBER EWX1000295

AKF
Local storm report, May 17, 10:58 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             UVALDE                  29.22N  99.78W
05/17/2010  M1.00 INCH       UVALDE             TX   LAW ENFORCEMENT

            ON FRONT ST. REPORTS OF NICKEL TO DIMED SIZE HAIL

&&

EVENT NUMBER EWX1000296

AKF
Local storm report, May 17, 11:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 SE SAN ANTONIO        29.37N  98.43W
05/17/2010                   BEXAR              TX   FIRE DEPT/RESCUE

            30-40 MPH WINDS ESTIMATED FROM DAMAGE SE OF SAN ANTONIO

&&

EVENT NUMBER EWX1000297

AKF
Special weather statement, May 18, 12:32 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 AM CDT TUE MAY 18 2010

TXZ224-225-180615-
DEWITT-LAVACA-
1232 AM CDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEWITT AND LAVACA
COUNTIES UNTIL 115 AM CDT...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA
OF SHOWERS AND THUNDERSTORMS OVER THE EASTERN PART OF DEWITT AND
LAVACA COUNTIES...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS AS STRONG AS
50 MPH...OCCASIONAL LIGHTNING...AND SOME HAIL IS POSSIBLE WITH
THESE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUBLIME...
  SPEAKS...
  VSETIN...
  VIENNA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 18, 12:47 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 AM CDT TUE MAY 18 2010

TXZ183-184-202-217-218-180700-
EDWARDS-KINNEY-MAVERICK-VAL VERDE-ZAVALA-
1247 AM CDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...ZAVALA...KINNEY...VAL
VERDE AND WESTERN EDWARDS COUNTIES UNTIL 200 AM CDT...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS FROM DEL RIO TO EAGLE PASS AND EXTENDING
TO THE SOUTHEAST TO CRYSTAL CITY.  THESE SHOWERS AND THUNDERSTORMS
WERE MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS AS STRONG AS
50 MPH...HEAVY RAIN...SOME HAIL AND FREQUENT DANGEROUS LIGHTNING
IS EXPECTED WITH THESE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRACKETTVILLE...
  LOMA ALTA...
  CRYSTAL CITY...
  LA PRYOR...
  BATESVILLE...
  ROCKSPRINGS...
  ANACACHO...
  CARTA VALLEY...
  ALAMO VILLAGE...
  WASHER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson59 min
May 17, 7:24 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Hays, Travis51 min
May 17, 9:02 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde28 min
May 17, 9:21 PM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde47 min
May 17, 9:38 PM CDTSevere Thunderstorm WarningEWXVal Verde52 min
May 17, 9:48 PM CDTSevere Thunderstorm WarningEWXVal Verde42 min
May 17, 10:02 PM CDTSevere Thunderstorm WarningEWXBexar, Gonzales, Guadalupe, Wilson28 min
May 17, 10:17 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde2 hr
May 17, 10:19 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde41 min
May 17, 10:24 PM CDTSevere Thunderstorm WarningEWXVal Verde51 min
May 17, 10:27 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson48 min
May 17, 10:37 PM CDTAreal Flood AdvisoryEWXVal Verde113 min
May 17, 10:43 PM CDTSevere Thunderstorm WarningEWXVal Verde47 min
May 17, 10:59 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 17, 11:01 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala44 min
May 17, 11:21 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala39 min
May 17, 11:34 PM CDTTornado WarningEWXDeWitt26 min
May 17, 11:52 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala53 min
May 18, 1:44 AM CDTSevere Thunderstorm WarningEWXDimmit46 min
May 18, 2:09 AM CDTFlash Flood WarningEWXVal Verde2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.